Be comfortable in your skin – this is a judgement free zone. Find out more!

Huggies Forum

Huggies® Ultimate
Nappies

Learn More
  1. home
  2. Baby Forum
  3. Baby
  4. Looking after yourself with a Baby
  5. Side effects of antidepressants???!!!!

Side effects of antidepressants???!!!! Rss

Hi. Two weeks ago I was referred to our local Mental Health Unit by my daughter's paed. (I burst into tears in front of him when he asked me how things were going!!!!-embarrasing), and was told that I had depression (reactive or postnatal we're yet to find out). Basically, I have an appointment with the mental health doctor next week and may have to be put on antidepressants as I have had a few more dark days than light ones since the appointment to the paed, and I might be OK one minute and as soon as something goes wrong I'm down the next. My hubby is concerned that such medication can cause personality changes (as he observed in a friend who was on antidepressants a few years ago), and is afraid of "losing his wife". Any confirmation about the benefits of taking antidepressants will help ease my mind, as I'm finding it very hard to enjoy my little girls (Rebekah-2yrs and Rachel-7 months). I've also been urgently referred to Karitane and have been there for day stay, they're also going to do a few home visits and we may be staying there AGAIN for a few days once Rachel has had some kidney scans and a visit to her kidney surgeon.

Angela, NSW

Hi there,

I remember being exactly the same a few months ago. It started when we had to take my little boy to the children's hospital because he had really bad diahorrea due to a virus. I couldn't answer any questions the nurses where asking me because I couldn't stop crying so much. My husband was called to the hospital, plus a psychologist from the mental health unit was called to assess me. There was no doubt about it I was suffering from PND. I was prescribed medication straight away, plus he referred me to a psychologist in my local area. I can honestly tell you that the medication certainly did change me, it changed me back to the "normal" person that I was before PND. From my personal experience, I do not regret at all taking the medication which I still am on already. It takes a couple of weeks to work, plus the sideffects where only slight (drowsiness) but these disappeared after a few weeks.

I am not on only half a tablet a day and by Christmas I should be off them all together. Please consider taking the tablets as they would make a huge difference. I now know that I am not only a better mum but a much better wife. I honestly don't know how my husband "put up" with me, but I am lucky he is very loving and supportive.

Good luck. If you want to ask me any questions just email me at samya.lee@bigpond.com

Sam

Mum to toddler

Hi Angela

I have been on antidepressants for quite a while, and i dont think they change your personality. With your husbands friends case, it was more likely to be the actual depression itself rather than the tablets.
If you are feeling pretty low on a regular basis i wouldnt hesitate taking them. It will make the world of difference.Most antidepressants kick in within a week or two now, so it wouldnt take for ever.
In my case ( i have been taking them for years for bipolar disorder) i found that the depression got worse after having my baby. I think it had a lot to do with my hormones being all over the place and of course the extra stress of having a baby. My depression was at its absolute worst when my daughter had colic. I think i cried as much as her!
I think that 1in 4 people suffer from depression now, so it is very common and nothing to be ashamed about. I hid it for years, even from some close friends.But now i think that was really silly when they could have been supporting me.
Anyway, whatever decision you make i really hope you feel better soon. There is absolutely nothing worse than depression. There is no reason why you should put up with it, especially when you have beautiful babies to enjoy.
Good on you girls for your informative and supportive advice. I have not suffered from depression myself, but have supported my very good friend through a separation last year. She had taken antidepressants years before after the birth of her first baby, and needed them again during the very stressful separation. From an observers point of view they seemed to be an equaliser. They helped her to regain her 'normal' function to get through the everyday stuff and to focus more clearly. Things that were getting on top of her were no longer all-consuming. She has now reconciled with her husband a year later, and is doing brilliantly. She is 'weaning' off the medication, but will take it slowly as her marriage rebuilds. I didn't see any problems with the medication as far as personality changes - only positives. Listen to your doctor and follow your instincts. It won't be forever, and the medication can only improve your enjoyment of your baby and partner. A stressed out Mum causes a stressed out baby, so don't feel guilty about doing something to improve your quality of life. Wishing you all the very best for your next step forward.

Domestic Goddess Mum of Four!

I am on antidepressents for anxiety (rather than depression) and it seems to be a bid odd that your hubby would be happy with you deressed rather than getting the happier more positive you back....

My hubby was so releived when i was prescribed my meds as he got his wife back rather than losing her.... maybe your hubby needs to see your dr with you so they can explain everything to him too.

Goodluck

Steph

Steph VIC Mummy to one gorgeous boy

Thanks everyone for your advice. I went to the psychiatrist on Thursday who prescribed me antidepressants. I started taking them on Friday and cannot wait for the results in a couple of weeks when they kick in. But gee, have I felt a little spaced out and dizzy after taking them!!!! There is light at the end of the tunnel. Thank you also, Stephanie, for your suggestion about my hubby coming to the doctor with me. I actually told him that the psychiatrist is happy to answer any of his questions. My hubby was never happy about me being depressed, he basically voiced his concerns, but also said that whatever I decide to do, that he would support me 100%. I have also asked some friends of mine who have been on antidepressants whether they changed their personalities, and their answer was no.

Angela, NSW

Hi Angela

What medications did your DR give you - if you don't mind me asking?

Steph

Steph VIC Mummy to one gorgeous boy

Hi Steph. I don't mind you asking - the psychiatrist has put me on 150 mg of Efexor. I'm glad to say that I'm feeling great and am a lot less moodier than I was! I'm also enjoying my beautiful family.

Angela, NSW

That is fantastic news - well done you * HUGS *

Steph

Steph VIC Mummy to one gorgeous boy

Hi! I'm so glad your medication is working out for you. I have been on zoloft for a while and it has helped me no end. The side effects were gone after a couple of weeks, except for one. I hope you weren't planning to try for any more kids for a while- while on zoloft, I haven't wanted to even think about sex! Are other tabets the same?

Ellie, NSW, DD 3 yrs & TTC # 2

I found Zoloft made me very nauseous when I felt hungry. It also made me eat more and have weird and scary dreams. And sex was a bit of a side issue too. I am thinking of going on Effexor as my doctor says this shouldnt cause weight gain. Has the effexor made you more hungry?

JZ mum to Bradley 17/08/03 and Heidi 25/02/06

JZ If u do decide to commence taking effexors please look into the side effects of the drug and weigh them up against the benefits. I have had direct experience with people who have taken this anti-depressant and they have experienced severe side effects as a result. However everyones experiences r different and u may get a good result from taking them.

Mum to 3 gorgeous boys...

Sign in to follow this topic